This Is How I Go Off My Meds

It’s not such a big focus on my blog these days, but there was a time when psych medications, their side effects, their usefulness or uselessness, remembering to take them and struggling to get off them was all a major theme in my writing. In particular, I wrote a lot about all the suffering Effexor caused me.

If you only read my blog for the past year, you’d hardly know what a torment that horrible medication put me through. It took me three and a half years to go off it, and sometimes I think I self-harmed more because of how crazy it made my mind and body. But I finally got all the way off it about a year ago, and what a gift that has been.

I have been doing so much better this past year, you know? And of course, yes, I know that a lot of it has been therapy and accepting myself and my emotions, blah blah blah; that certainly matters. But isn’t it interesting that even with all that therapy, I’m only truly stable for any length of time when I finally get free of that nightmare drug?

Anyway, that’s not really what I meant to be writing about this evening. What I wanted to tell you is that I have still been taking duloxetine (generic version of Cymbalta) and bupropion (Wellbutrin) for the past year. I took them with the Effexor and then continued them even after I got off it. The duloxetine was supposed to help me get off the Effexor; it works somewhat similarly and can be a potential replacement, but then is supposed to be easier to go off of. That was the reasoning that led Tabitha (my psychiatric nurse practitioner) to prescribe it to me.

This spring I told Tabitha I thought I could maybe reduce one or both of my medications to lower doses. I am not depressed anymore (I still feel happy and a little surprised that I am able to say that!), and I’m stable and strong and basically doing well in most every regard except sleep, which is unpredictable, and energy, which continues to be low. My nutritionist had me test my neurotransmitter levels and found I had really high levels of dopamine and borderline low levels of other neurotransmitters. We thought maybe I should reduce the bupropion, which works on dopamine, an excitatory neurotransmitter, which might be making it hard for me to sleep.

So we strategized, and both Tabitha and the nutritionist encouraged me to slowly reduce my medications, probably starting with the bupropion but really in whichever order I wanted. I followed their recommendations and started tapering off but within a few days, I couldn’t tolerate what was happening. My body was tingling. When I finally slept, I thrashed around the bed, and my dreams were wild and exhausting. I couldn’t think straight, which meant I couldn’t do my work. So I gave up and restarted the medication. I think I did that twice this spring, or maybe three times. I ended up telling myself, well, maybe I am not ready to go off my meds after all.

Then on Friday, I simply forgot to take them. Usually they are part of my morning routine, along with my tea and meditation and getting breakfast for my dogs and then for me. But for whatever reason, I skipped them and didn’t even notice until bedtime. Then I slept well and felt fine the next morning.

“Maybe I shouldn’t take them today either,” I told my husband on Saturday morning. “Maybe it’s my subconscious telling me I’m ready. Or maybe I should only take one or them… but then which one?”

My husband said, “Well, you have already made it the first 24 hours. Why don’t you just continue without either one? We can both keep close tabs on how you are doing, and if you need one or both, you can go back on.”

I appreciate that he feels he is in this with me, that he wants to share the responsibility of making sure I’m safe as I do this, and I completely agreed with his suggestion. I mean, in the end, accidentally going completely off was how I got free of the Effexor and the slow, painful taper I had been doing. Maybe I’m just not meant to taper off slowly. Maybe my way off medications is to just take a blind leap off the cliff and hope there aren’t any sharp rocks in the water below.

The past few days have been a little weird, a bit rough. My sleep is off. My arms tingle. I’m nauseous. I can’t concentrate very well. I’m a little crazy, but I can still tolerate it. I don’t feel like harming myself, and my brain isn’t telling me I’m worthless garbage, so that’s a plus, right?

Returning to my analogy of a blind leap off the cliff, I feel I’m still in the air, somewhere between the cliff and… wherever it is I will land. I’m uncertain, but not afraid. I might even be just a little bit hopeful.

CREDIT: Image is an edited photo, original by Tanya Pro on Unsplash.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.